Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Having severe nose bleeds. Having saliva mixed with blood after treatment. Is this normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
I had a severe nose bleed about 1 week ago. I went to the hospital and they put a sort of balloon in my nose to make the bleed stop. 2 days later they removed the ballon and since then I dont have blood dripping but I keep having mucous, or saliva mixed with blood falling on my throat. At first the blood was quite red but now is very dark brown. Is this normal? Additionally the mucous is greenish collor......What is happening?
Posted Fri, 20 Jul 2012 in Ear, Nose and Throat Problems
Answered by Dr. Pragnesh Vachharajani 37 minutes later

Thanks for posting your query.

Balloon was put in the nose to compress the blood vessel which was bleeding. As it has blocked the nasal cavity also, the bleeding which might have continued started dripping back in your throat as it can not come out from nose.

Initially as the bleeding continues you had red blood, which is fresh bleeding. Now you are having dark brown, which indicates old blood.

At times due to some instrumentation in your nose and due to problem it self which has lead to bleeding there are chances of some local infection. This results in greenish color mucus.

I do not see any reason for worry.

Just take care to avoid blowing your nose forcefully, take light diet and wait for couple of days. You can apply some moisturiser from out side in your nose if you are having any sort of dryness.

You need to seek medical attention again if you have:

Nose bleeds again
Pain in throat, fever which indicates progress of infection

Other wise do not worry; you will be fine in 2-3 days.

I hope this helps and clarifies your concern.


Above answer was peer-reviewed by
Follow-up: Having severe nose bleeds. Having saliva mixed with blood after treatment. Is this normal? 3 minutes later
Answered by Dr. Pragnesh Vachharajani 2 hours later

If you have any follow up then please write again, otherwise close the discussion by accepting the answer.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor